Little is known regarding the risk of recurrence of Clostridium difficile infection (CDI) in children. In a 9-year cohort, 12% of hospitalized children with CDI had recurrent disease. Receipt of concomitant antibiotics and community-associated CDI were independently associated with recurrent disease in children hospitalized with CDI. Antibiotics administered for reasons other than treatment of CDI should be discontinued whenever possible.
From the *Department of Medicine, Division of Infectious Diseases, Johns Hopkins University School of Medicine; †Department of Epidemiology, Johns Hopkins University Bloomberg School of Public Health; and ‡Department of Pediatrics, Division of Pediatric Infectious Diseases, Johns Hopkins University School of Medicine, Baltimore, MD.
Accepted for publication October 1, 2013
Dr. Tschudin-Sutter is funded by the Swiss National Science Foundation, the Medical Division of the Lichtenstein Foundation of the University of Basel, Switzerland and the Scientific Society Basle, Switzerland. The authors have no other funding or conflicts of interest to disclose.
Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal’s website (www.pidj.com).
Address for correspondence: Sarah Tschudin-Sutter, MD, Department of Medicine, Division of Infectious Diseases, 327 A Billings Building, The Johns Hopkins Hospital, 600 North Wolfe Street, Baltimore MD 21287. E-mail: firstname.lastname@example.org.